Asian Journal of Mathematics

Volume 26 (2022)

Number 5

Topological convexity in complex surfaces

Pages: 709 – 736



Robert E. Gompf (Department of Mathematics, University of Texas, Austin, Tx., U.S.A.)


We study a notion of strict pseudoconvexity in the context of topologically (often unsmoothably) embedded $3$-manifolds in complex surfaces. Topologically pseudoconvex (TPC) $3$-manifolds behave similarly to their smooth analogues, cutting out open domains of holomorphy (Stein surfaces), but they are much more common. We provide tools for constructing TPC embeddings, and show that every closed, oriented $3$-manifold $M$ has a TPC embedding in a compact, complex surface (without boundary) realizing any homotopy class of almost-complex structures (the analogue of the homotopy class of the contact plane field in the smooth case). We prove our tool theorems with invariants that classify almost-complex structures on any $4$-manifold homotopy equivalent to $M$. These invariants are amenable to computation and respected by homeomorphisms (not necessarily smooth). We study the two equivalence classes of smoothings on the product of a $3$-manifold with a line, and on collared ends. Both classes of smoothings are realized by holomorphic embeddings exhibiting any preassigned homotopy class of almost-complex structures. One class arises from TPC embedded $3$-manifolds, while the other likely does not.


pseudoconvex, smoothing, sliced concordance, almost-complex

2010 Mathematics Subject Classification

32T15, 57-xx

The full text of this article is unavailable through your IP address:

Received 25 July 2022

Accepted 17 August 2022

Published 13 April 2023